Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 41, NWS Sioux Falls, SD

June 5, 2006Davison County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2006, 4:54 PM CDT for Davison County, South Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 4:54 PM CDT (21:54 UTC)
Expired
Jun 5, 2006, 5:30 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Davison County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 5:15 PM CDTTSTM WND GST 654 Ne Mitchell, SDSMALL TREES AND BRANCHES DOWN
Jun 5, 5:15 PM CDTTSTM WND GST 655 Nne Mitchell, SDSMALL TREES AND BRANCHED DOWN
Jun 5, 5:20 PM CDTHAIL 14 Ne Mitchell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 052154
SVRFSD
SDC035-052230-
/O.NEW.KFSD.SV.W.0041.060605T2154Z-060605T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTHWEST OF LOOMIS...OR ABOUT 11 MILES NORTHWEST OF
  MITCHELL...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LOOMIS AROUND 500 PM CDT...
   MITCHELL AROUND 510 PM CDT...
   ETHAN AROUND 530 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING FOR NORTHEAST NEBRASKA.

LAT...LON 4384 9797 4384 9831 4351 9817 4350 9798

$$

08
2 follow-up statements
000 
WWUS53 KFSD 052210
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT MON JUN 5 2006

SDC035-052230-
/O.CON.KFSD.SV.W.0041.000000T0000Z-060605T2230Z/
DAVISON SD-
508 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR DAVISON COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR MITCHELL...MOVING SOUTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   MITCHELL AROUND 510 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

AT 508 PM CDT...A 56 MPH WIND GUST WAS MEASURED 4 MILES NORTHEAST OF 
MITCHELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING FOR NORTHEAST NEBRASKA.

LAT...LON 4384 9797 4384 9831 4351 9817 4350 9798

$$

08
000 
WWUS53 KFSD 052230
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT MON JUN 5 2006

SDC035-052238-
/O.EXP.KFSD.SV.W.0041.000000T0000Z-060605T2230Z/
DAVISON SD-
528 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR DAVISON COUNTY EXPIRES AT 530
PM CDT...

AT 515 PM CDT...BRANCHES AND SMALL TREES WERE REPORTED DOWN 5 MILES 
NORTHEAST OF MITCHELL. QUARTER SIZED HAIL WAS ALSO REPORTED.

THE STORM HAS EXITED THE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING FOR NORTHEAST NEBRASKA.

LAT...LON 4384 9797 4384 9831 4351 9817 4350 9798

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:20 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 5, 3:20 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 5 2006

.DISCUSSION...
EXPCT TSTMS TO DVLP WRN PART OF FCST AREA NEXT CPL HRRS AND SPRD EWD
ACRS CURNT WATCH AREA THRU 00Z. FAR ERN WATCH AREA INCLUDG FSD WILL
HAVE ANY SVR THREAT AT END OF DAY. SOME QSTN ON SVR THREAT BKX TO
MML WHERE CURNT CLDS AND SHWRS MOVG THRU...BUT STG/SVR STRMS THAT
DVLP MAY SURVIVE AS SVR OR CLOSE TO IT EVEN INTO THIS AREA...ESPLY
IF DAMAGNG WNDS DVLP.

WILL CONT SVR THREAT IN ZONES FOR THIS EVE ERN FCST AREA AFTER CURNT
WATCH EXPIRATION TIME...WHILE DROPPING THREAT OF ANYTHING QUICKLY
FAR W AS FNT MOVES INTO AREA. PROGRESSION OF ENDING ACTVTY SHUD THEN
CONT EWD OVER AREA DURNG THE NGT...WITH SVR THREAT PRBLY ENDG BY
MIDNGT. WILL CONT CHC TSTMS ERN PARTS OF SWRN MN/NWRN IA THRU THE
NGT.

SOME VERY LCL HVY RAINFALL AMNTS PSBL BUT SHUFD NOT BE EXCESSVLY SO
WITH ACTVTY HAVING A FAIRLY GOOD MOVE ON...SO AM NOT GOING WITH
SPECIAL HVY RAIN MENTN IN FCST. SVR THREAT THIS TIME OF YEAR SHUD
IMPLY HVY RAIN ANYWAY AND FLOODING THREAT DOESNT SEEM THERE RIGHT
NOW. OBVIOUSLY WE WILL HAVE TO WATCH THIS WITH EVERYTHNG ELSE.

TEMPS WILL COOL SOMEWHAT BHND FNT ALNG WITH CLRNG SKIES. MID TO
UPPER 50S W TO LOW TO MID 60S E SEEMS SAFE.

AFTER PRECIP EXITS THE AREA LATE TONIGHT...SHOULD BE PRETTY QUIET
FOR THE NEXT COUPLE OF DAYS. LOW LEVEL TEMPS REMAIN QUITE WARM...
UPPER TEENS TO LOWER 20S C AT 850MB...SO WILL KEEP HIGH TEMPS WELL
ABOVE NORMAL FROM THE LOWER TO MID 80S IN SOUTHWEST MN TO NEAR 90 IN
SOUTH CENTRAL SD.

GFS AND NAM DIVERGE QUITE A BIT IN THEIR SOLUTIONS FOR WEDNESDAY
NIGHT/THURSDAY. BOTH SHOW DEVELOPMENT IN NORTHWEST SD WEDNESDAY
AFTERNOON... BUT GFS PUSHES THIS ACTIVITY SOUTHEAST BREAKING INTO
THE MID LEVEL CAP WEDNESDAY NIGHT...WHILE NAM MAINTAINS STRONG LOW
LEVEL JET THROUGH ALL OF SOUTH DAKOTA AND HOLDS PRECIP WELL NORTH OF
OUR AREA. HAVE BEEN CARRYING LOW POPS ACROSS THE NORTHWEST/NORTH
PARTS OF THE CWA FOR POSSIBLE RIDGE RIDERS FOR THIS PERIOD...AND
WILL CONTINUE WITH THIS IDEA GIVEN UNCERTAINTY IN SOLUTIONS AT THIS
TIME.

NOT TOO MANY CHANGES IN THE LONGER RANGE TODAY. STILL LOOKS AS
THOUGH BEST CHANCE FOR NOCTURNAL CONVECTION THURSDAY NIGHT WILL BE
NORTH OF THE CWA...BUT WILL KEEP A SLIGHT CHANCE ALONG THE NORTHERN
FRINGE OF OUR AREA. UPPER RIDGE FLATTENS OUT A LITTLE WITH THIS
ACTIVITY...ALLOWING A BETTER CHANCE OF OVERNIGHT ACTIVITY SAGGING
INTO OUR CWA FRIDAY NIGHT...LINGERING IN THE NORTHEAST INTO EARLY
SATURDAY MORNING. TIMING IN GFS REMAINS FAIRLY CONSISTENT ON
BRINGING MAIN SURFACE LOW/FRONT INTO WESTERN CWA LATER SATURDAY
AFTERNOON...THEN DROPPING IT SOUTH THROUGH THE CWA SATURDAY NIGHT AS
STRONGER WAVE PUSHES EAST ACROSS SOUTHERN CANADA AND BREAKS DOWN THE
RIDGE. WILL KEEP HIGHEST POPS ACROSS THE CWA FOR THIS PERIOD...
LINGERING IN THE SOUTHEAST CWA INTO SUNDAY.

GREATER DIFFERENCES SHOWING UP FOR THE LATTER PART OF THE WEEKEND
INTO EARLY NEXT WEEK...MAINLY REGARDING HOW MUCH OF A SOUTHWARD PUSH
THIS WAVE MAKES INTO THE NORTH CENTRAL US. 00Z AND 06Z GFS SHOW A
STRONGER PUSH THAN THE MOST RECENT 12Z RUN...LEADING TO COOLER THAN
NORMAL TEMPERATURES MAKING A RETURN TO THE AREA FOR MONDAY. NOT
READY TO JUMP ON THE MORE SIGNIFICANT COOLING SHOWN ON THE 00Z MEX
GUIDANCE FOR MONDAY QUITE YET AS PREVIOUS RUNS OF THE GFS NOT QUITE
AS AGGRESSIVE AND 12Z RUN TRENDING A LITTLE WEAKER AS WELL...BUT
WILL STILL INDICATE COOLING COMPARED TO WELL ABOVE NORMAL TEMPS WE
HAVE BEEN SEEING ACROSS THE AREA.

&&

.AVIATION...AVIATION FCSTS SEEM SAFE FROM ANY GNRL CIG/VSBY PRBLM
WITH BRIEF LWRG OF CONDS AND PSBL STG WNDS IN TSTMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 WILLIAMS/JH
Hazardous weather outlook, Jun 5, 11:42 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON JUN 05 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON JUN 05 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS IN PARTS OF THE AREA EARLY THIS AFTERNOON ARE
NOT EXPECTED TO BE SEVERE. HOWEVER...STRONGER THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON IN CENTRAL SOUTH DAKOTA AND MOVE EAST LATE
THIS AFTERNOON AND THIS EVENING AS A COLD FRONT SWEEPS THROUGH
THE AREA. SOME OF THESE STORMS WILL LIKELY BE SEVERE...WITH THE
MAIN THREAT OF WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO THE
SIZE OF HALF DOLLARS...HOWEVER...ISOLATED TORNADOES WILL BE
POSSIBLE THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 5, 4:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             2 N ALPENA              44.21N 98.37W
06/05/2006  E1.25 INCH       BEADLE             SD   LAW ENFORCEMENT

&&

SLIEBL
Local storm report, Jun 5, 4:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             9 S WESSINGTON          44.32N 98.70W
06/05/2006  E1.75 INCH       BEADLE             SD   TRAINED SPOTTER

0418 PM     HAIL             ALPENA                  44.18N 98.37W
06/05/2006  E1.00 INCH       JERAULD            SD   TRAINED SPOTTER

&&

SLIEBL
Local storm report, Jun 5, 4:31 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             2 N WOONSOCKET          44.08N 98.27W
06/05/2006  E1.75 INCH       SANBORN            SD   LAW ENFORCEMENT

            1 1/2 MILES NORTH OF WOONSOCKET

0425 PM     HAIL             9 N WOONSOCKET          44.19N 98.27W
06/05/2006  E1.00 INCH       SANBORN            SD   TRAINED SPOTTER

&&

SLIEBL
Local storm report, Jun 5, 4:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             WOONSOCKET              44.05N 98.27W
06/05/2006  E1.75 INCH       SANBORN            SD   TRAINED SPOTTER

&&

SLIEBL
Local storm report, Jun 5, 4:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
454 PM CDT MON JUN 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     LETCHER                 43.90N 98.14W
06/05/2006  E60.00 MPH       SANBORN            SD   BROADCAST MEDIA

&&

SLIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:18 PM CDTSevere Thunderstorm WarningFSDBeadle57 min
Jun 5, 3:56 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn34 min
Jun 5, 4:00 PM CDTTornado WarningFSDBeadle, Jerauld, Sanborn30 min
Jun 5, 4:31 PM CDTSevere Thunderstorm WarningFSDSanborn29 min
Jun 5, 4:50 PM CDTTornado WarningFSDSanborn25 min
Jun 5, 4:58 PM CDTSevere Thunderstorm WarningFSDHanson, Miner32 min
Jun 5, 5:29 PM CDTSevere Thunderstorm WarningFSDHanson, McCook31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.